HEMORRHAGE is the only complication from overenthusiastic anticoagulant therapy. Hemorrhage, usually presenting as hematuria, cutaneous ecchymosis, and epistaxis, may occasionally occur as bleeding into the free peritoneal cavity or into the wall of the bowel. Bishydroxycoumarin (Dicumarol) has been indicated in most cases of intramural bowel hematoma. Aggeler1 compiled 1,471 cases of patients treated with bishydroxycoumarin up to 1946. Of these, 8.3% developed hemorrhagic complications with a mortality of 0.34%. Rainie2, in a review of patients on bishydroxycoumarin, found that 2% developed serious bleeding and 4% had minor bleeding episodes. Urdan and Wagner3 reported no major bleeding in 450 patients on bishydroxycoumarin therapy undergoing gynecological surgery. Four patients, however, had minor bleeding episodes (ecchymosis, epistaxis, and hematuria).
Favre-Gilly4 reported a 10% incidence of hemorrhagic complications in 100 patients receiving postoperative bishydroxycoumarin therapy. Two patients had major episodes, of which one was a fatal retroperitoneal hemorrhage. In